Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 29, 1998, 1:48 PM CST for Lincoln County, Minnehaha County, Turner County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 1:48 PM CST (19:48 UTC)
- Expired
- Mar 29, 1998, 2:35 PM CST
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lincoln County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 2:10 PM CST | Hail 0.75 | Brandon, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 569 m²/s²
- 0-3 km storm-relative helicity
- 566 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
941 WUUS1 KFSD 291949 RRA SVRFSD SDC083-099-125-292035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 148 PM CST SUN MAR 29 1998 * SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA SOUTHERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA EASTERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 235 PM CST * SOME AREAS AFFECTED LENNOX AROUND 150 PM CST TEA AROUND 155 PM CST HARRISBURG AROUND 200 PM CST SIOUX FALLS AROUND 205 PM CST ROWENA AROUND 215 PM CST RENNER AROUND 215 PM CST BRANDON AROUND 215 PM CST * AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF SIOUX FALLS 5 MILES SOUTH OF CHANCELLOR MOVING NORTHEAST AT 45 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES JCB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:25 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 29, 10:25 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CST SUN MAR 29 1998 WRMFNT FURTHER S THAN ALL MODELS PRGGED WITH ETA/AVN HAVING THE BETTER HANDL ON PATTERN LAST 24 HRS. POT STILL THERE FOR SVR THIS AFTN AS DEEP LLM OVR ERN NE MOVG N ON A 50 KT LLJ. BEST LIFT SHUD BE ACRS NRN IA/SRN MN THIS AFTN AND 94O MOD RISK LOOKS GOOD. HAVE MADE SOME ADJUSTMENTS TO FCST ALREADY. NEXT SYS LOOKS INTERESTING OVR SERN CWA MON NITE AND TUES WITH RAIN/SNOW PSBL. WL NEED TO WATCH BUT FEEL NGM HAS ITS TYPICAL BIASES AGAIN. .FSD...NONE
In the hours before
Special weather statement, Mar 29, 10:52 AM CST, 2 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CST SUN MAR 29 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A WARM FRONT OVER NORTHERN NEBRASKA AND CENTRAL IOWA ALONG WITH LOW PRESSURE MOVING NORTHEAST TOWARDS SOUTHERN MINNESOTA WILL BE THE TRIGGERING MECHANISM FOR THUNDERSTORM REDEVELOPMENT ACROSS THE AREA THIS AFTENROON AND EVENING. WARM AND MOIST AIR SOUTH OF THE FRONT AIDED BY A LOW LEVEL 50 KNOT SOUTHERLY JET WILL ADD FUEL TO THE THUNDERSTORM DEVELOPMENT. SDZ070-071-IAZ020>022-031-032-NEZ013-014-300600- CLAY-UNION-BUENA VISTA-CHEROKEE-IDA-PLYMOUTH-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...STORM LAKE 1052 AM CST SUN MAR 29 1998 < FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY DURING THE AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS WILL LIKELY BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 200 PM CST. MNZ080-081-089-090-IAZ001>003-012>014-300600- COTTONWOOD-JACKSON-MURRAY-NOBLES-CLAY-DICKINSON-LYON-OBRIEN-OSCEOLA- SIOUX- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...ROCK RAPIDS... SIOUX CENTER...SPENCER...SPIRIT LAKE 1052 AM CST SUN MAR 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND CONTINUE INTO THIS EVENING AND POSSIBLY BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES LIKELY * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 200 PM CST. SDZ038-050-052-053-057-058-063-300600- AURORA-BEADLE-BRULE-CHARLES MIX-GREGORY-JERAULD-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON 1052 AM CST SUN MAR 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-055-056-061-062-066-067-069-MNZ071-072-097-098-300600- BROOKINGS-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN- LYON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE 1052 AM CDT SUN MAR 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM CST. SDZ039-054-059-060-064-065-068-300600- BON HOMME-DAVISON-DOUGLAS-HANSON-HUTCHINSON-KINGSBURY-MINER- INCLUDING THE CITIES OF...MITCHELL 1052 AM CST SUN MAR 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTENROON AND CONTINUE INTO EARLY EVENING WITH A FEW STORMS POSSIBLY BECOMING SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM CST.
Special weather statement, Mar 29, 10:52 AM CST, 2 hours 56 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CST SUN MAR 29 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A WARM FRONT OVER NORTHERN NEBRASKA AND CENTRAL IOWA ALONG WITH LOW PRESSURE MOVING NORTHEAST TOWARDS SOUTHERN MINNESOTA WILL BE THE TRIGGERING MECHANISM FOR THUNDERSTORM REDEVELOPMENT ACROSS THE AREA THIS AFTENROON AND EVENING. WARM AND MOIST AIR SOUTH OF THE FRONT AIDED BY A LOW LEVEL 50 KNOT SOUTHERLY JET WILL ADD FUEL TO THE THUNDERSTORM DEVELOPMENT. SDZ070-071-IAZ020>022-031-032-NEZ013-014-300600- CLAY-UNION-BUENA VISTA-CHEROKEE-IDA-PLYMOUTH-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...STORM LAKE 1052 AM CST SUN MAR 29 1998 < FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY DURING THE AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS WILL LIKELY BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 200 PM CST. MNZ080-081-089-090-IAZ001>003-012>014-300600- COTTONWOOD-JACKSON-MURRAY-NOBLES-CLAY-DICKINSON-LYON-OBRIEN-OSCEOLA- SIOUX- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...ROCK RAPIDS... SIOUX CENTER...SPENCER...SPIRIT LAKE 1052 AM CST SUN MAR 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND CONTINUE INTO THIS EVENING AND POSSIBLY BECOME SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES LIKELY * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 200 PM CST. SDZ038-050-052-053-057-058-063-300600- AURORA-BEADLE-BRULE-CHARLES MIX-GREGORY-JERAULD-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON 1052 AM CST SUN MAR 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-055-056-061-062-066-067-069-MNZ071-072-097-098-300600- BROOKINGS-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN- LYON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE 1052 AM CDT SUN MAR 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM CST. SDZ039-054-059-060-064-065-068-300600- BON HOMME-DAVISON-DOUGLAS-HANSON-HUTCHINSON-KINGSBURY-MINER- INCLUDING THE CITIES OF...MITCHELL 1052 AM CST SUN MAR 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTENROON AND CONTINUE INTO EARLY EVENING WITH A FEW STORMS POSSIBLY BECOMING SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM CST.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:13 AM CST | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 32 min |
| Mar 29, 3:37 AM CST | Severe Thunderstorm Warning | FSD | Lake | 23 min |
| Mar 29, 4:10 AM CST | Severe Thunderstorm Warning | FSD | Moody | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.